Texas, 2023

High Wind in Texas, April 19, 2023

April 19, 2023 · NWS MAF · 2 events in 2 counties and zones

A broad and deep trough over the Front Range brought southwesterly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad and deep trough over the Front Range brought southwesterly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 5:11 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 19, 5:11 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
611 AM CDT Wed Apr 19 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 243 AM CDT Wed Apr 19 2023

Temperatures early this morning are on the mild side, generally in
the 50s and 60s for most, but lower 70s still linger this hour
across the eastern Permian Basin and through the Rio Grande Valley.
These warmer temperatures are aided by a retreating dryline, making
its way westward across the Permian Basin and Trans Pecos, though it
will likely stall in the vicinity of the Texas/New Mexico state
line by daybreak. Winds areawide will shift to the southwest and
ramp up quickly by mid to late morning, resulting in an eastward
surge of the dryline as moisture is quickly shunted to the east of
the forecast area. Increasing downslope winds today will largely
be driven by a combination of the fringes of a mid-level jet
associated with a broad, slowly deepening trough to the north as
well as a developing lee surface trough that will translate from
Southeast Colorado across the Texas and Oklahoma Panhandles this
afternoon. While much of the region will see breezy to windy
conditions today, the axis of strongest winds appears to extend
from the Guadalupe and Delaware Mountains northeastward across the
Southeast New Mexico Plains, where a High Wind Warning and Wind
Advisory, respectively, are in effect. This substantial downslope
flow beneath an amplified low-level thermal ridge will yield
another unseasonably warm day this afternoon, with highs similar
to yesterday for most, in the 80s and 90s. Given the continued
warm, dry, and windy conditions, critical fire weather conditions
will develop across a large swath of the region this afternoon,
and more on this can be found in the Fire Weather Discussion
below.

Heading into this evening, winds will diminish quickly after sunset
as the boundary layer stabilizes, though the dryline will once again
make its westward retreat into the area. Thus, lows tonight will be
mild once again, ranging from the 50s to lower 60s for most, with
40s possible across the higher terrain and portions of Southeast New
Mexico. In response to cyclogenesis over the Central Plains on
Thursday, the first in a series of cold fronts is progged to move
into the region not long after daybreak, and while prior guidance
had the front lingering over northern areas, perhaps even across the
South Plains, latest guidance takes the front south of I-20 before
it stalls. While there remains uncertainty as to how far the front
will progress, temperatures Thursday will likely be several degrees
cooler than today for most locations, particularly those north of
the I-10 corridor. Forecast highs Thursday range from the upper 70s
and lower 80s north and over the mountains to the upper 80s and 90s
south, remaining above normal for mid April. Unfortunately, given
the very dry antecedent conditions, no precipitation is forecast
with the front, and the short term remains dry.&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 243 AM CDT Wed Apr 19 2023

There have been some significant changes regarding temperatures in
the Fri-Sun time period. The GFS has aligned more with the ECMWF
regarding the location of a broad upper trough, displacing it
further north and east on Friday than previous model runs. With the
front still coming through and stalling out on Friday, highs fall to
the upper 70s and winds veer out of the north. The secondary surge of
colder air is less profound and looks to push through on Sunday
rather than Saturday. If this ends up being the case, light return
flow and a thermal ridge situated just to the west on Saturday
should generate temperatures in the 70s and low 80s, similar to
Friday. A shortwave on the heels of the aforementioned upper trough
moves across Texas Sunday, providing that secondary push of cold
air, and afternoon highs may not break above the 60s across the
east. Temperatures this weekend may still change, although there is
much better alignment with the global models on this matter.

The shortwave moving across on Sunday will bring a chance for some
precipitation, although chances are considerably better the further
east you get due to limitations in low level moisture. This will be
something to watch as southeasterly winds may usher in better
moisture, but for now have only gone with low-end POPs for the
Sunday-Monday time frame. Winds switch more southerly on Monday and
highs return to the 80s, right around normal. On Tuesday, zonal flow
aloft and warm, downsloping winds with a thermal ridge displaced
just to the west should formulate highs in the 80s and 90s.

-Zuber

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 243 AM CDT Wed Apr 19 2023

There have been some significant changes regarding temperatures in
the Fri-Sun time period. The GFS has aligned more with the ECMWF
regarding the location of a broad upper trough, displacing it
further north and east on Friday than previous model runs. With the
front still coming through and stalling out on Friday, highs fall to
the upper 70s and winds veer out of the north. The secondary surge of
colder air is less profound and looks to push through on Sunday
rather than Saturday. If this ends up being the case, light return
flow and a thermal ridge situated just to the west on Saturday
should generate temperatures in the 70s and low 80s, similar to
Friday. A shortwave on the heels of the aforementioned upper trough
moves across Texas Sunday, providing that secondary push of cold
air, and afternoon highs may not break above the 60s across the
east. Temperatures this weekend may still change, although there is
much better alignment with the global models on this matter.

The shortwave moving across on Sunday will bring a chance for some
precipitation, although chances are considerably better the further
east you get due to limitations in low level moisture. This will be
something to watch as southeasterly winds may usher in better
moisture, but for now have only gone with low-end POPs for the
Sunday-Monday time frame. Winds switch more southerly on Monday and
highs return to the 80s, right around normal. On Tuesday, zonal flow
aloft and warm, downsloping winds with a thermal ridge displaced
just to the west should formulate highs in the 80s and 90s.

-Zuber

&&

.AVIATION...
(12Z TAFS)
Issued at 605 AM CDT Wed Apr 19 2023

VFR with SKC. Mainly S/SW winds, becoming gusty around 16z at all
terminals. Gusts will be 25-35kts in the afternoon at all TAF
sites, while KCNM will see gusts of 40-45kts. Winds will begin to
diminish around sunset, shifting more westerly into the overnight
hours.

&&

.FIRE WEATHER...
Issued at 243 AM CDT Wed Apr 19 2023

    * CRITICAL TO EXTREME FIRE WEATHER TODAY.

Critically low humidity today will pair with strong southwesterly
20ft winds across SE New Mexico, the Permian Basin, Upper Trans
Pecos, and Davis, Guadalupe, and Delaware Mountains to create
critical to extreme fire weather this afternoon. Fuels remain dry,
while ERCs have reached the 90th+ percentile and afternoon RFTI
values will be 7-8 for most of the aforementioned locations. A Red
Flag Warning has been issued from this morning through this evening.
Winds will remain elevated in the Guadalupe and Delaware Mountains
overnight, but decrease everywhere else after sunset. Overnight
recovery will be very poor across the west with very good to
excellent across the east. Thursday will once again have single
digit humidity, but elevated winds should remain confined to the
higher terrain and a Fire Danger Statement may be needed. Similar
conditions expected on Friday, although temperatures will begin to
cool with a wind shift out of the north. Overnight recoveries
through Saturday will be poor to fair across the west and good
across the east. A shortwave trough will push colder air in on
Sunday and some rain showers may develop across the east, but
limited low-level moisture means that not much rainfall is expected.
By Monday, we'll return to a drying pattern with increasing westerly
winds, and widespread fire weather concerns return by Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               93  57  84  51 /   0   0  10   0
Carlsbad                 88  53  83  46 /   0   0   0   0
Dryden                   91  61  92  59 /   0   0   0  10
Fort Stockton            91  56  87  52 /   0   0   0   0
Guadalupe Pass           79  53  76  47 /   0   0   0   0
Hobbs                    87  52  81  45 /   0   0   0   0
Marfa                    83  42  81  42 /   0   0   0   0
Midland Intl Airport     91  55  85  51 /   0   0   0   0
Odessa                   91  55  85  52 /   0   0   0   0
Wink                     91  50  86  47 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Borden-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Howard-Loving-Martin-Midland-Mitchell-Reeves
     County Plains-Scurry-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning from 11 AM CDT /10 AM MDT/ this morning to 10
     PM CDT /9 PM MDT/ this evening for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for Eastern Culberson County.

NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning from 10 AM this morning to 9 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

     Wind Advisory from noon today to 9 PM MDT this evening for
     Central Lea County-Eddy County Plains-Northern Lea County.

&&

SHORT TERM...84
LONG TERM....88
AVIATION...84
Hazardous weather outlook, Apr 19, 1:40 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 AM CDT Wed Apr 19 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-200745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 AM CDT Wed Apr 19 2023 /140 AM MDT Wed Apr 19 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Critical fire weather today due to very dry conditions and strong
winds. A Red Flag Warning is in effect this morning through this
evening for Southeast New Mexico and much of West Texas.

A High Wind Warning is in effect late this morning through late this
evening for the Guadalupe and Delaware Mountains.

A Wind Advisory is in effect late this morning through late
this evening for the Eastern Culberson County, Eddy County, and most
of Lea County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

High winds are possible Monday, mainly in the Guadalupe and Delaware
Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 19, 6:38 AM CST to 10:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
April 19, 7:52 AM CST to 1:19 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093266, 1093265.